Long term effects AFTER withdrawing from Effexor
I am wondering if anyone has had any experience like this. I weaned off Effexor three years ago. After doing so I have gradually developed what is now becoming debilitating chronic pain. I am wondering if there is any way that being on Effexor for 15 years could have caused me to develop this pain now that I am not on it anymore. Thanks for your thoughts. I can’t seem to find any direct related research on this.
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
I am taking gabipentin and 8 hour OTC tylenol for arthritis – it is helping, but I wish I didn't have to take anything.
Starting physical therapy again. Light yoga – checking out chair yoga, seriously, also online check out beginning yoga with Adrienne.
I took effexor for hot flashes after breast cancer treatment. It was worth it at the time, but dealing with the effects now I suppose.
Why were you getting off Effexor ?? You went back on it as it did possibly help you. Was there a medical reason to switch medications ??
I did file one. I doubt that it will do much good, but at least I put in my 2 cents.
I’ve had reoccurring bouts of depression after a severe Post Partum depression 50 yrs. ago. I’ve been on Effexor 150mg or 225 mg for over 20 years. I decided a few years ago to taper off because I wanted to see how I felt without an antidepressant. I got off but within a week I was joyless, tearful, anxious and apathetic. My MD put me onCelexa and My sadness lifted but I became emotionless which I felt was no better than being depressed. I went back on Effexor XR 150 and am back to enjoying life. I doubt that I will go off of it again (I’m 76 yrs.old ) but understand why one would want to.
As far as pain, Cymbalta is an antidepressant that should help with at least some types of pain. You might try that and see if it works for you. Do you think that the Effexor could be masking pain that you developed over the years? I don’t know much about pain management but I would check it out.
I am sorry your experience with tapering off of Effexor is so fraught with problems. I do know that there are medicines, therapies etc. that can help you. I a hope that you find what works for you.
I have been on effexor xr for years, and when I first started, it was life altering in how much it helped my severe depression and anxiety. I have been having severe doubts about it after having more and more neurological symptoms on it. And when I had an insurance issue and had missed only a couple of doses and felt like; my brain was being shocked repeatedly, my depression and anxiety went completely through the roof, vomiting and nausea, nightmares and cold sweats, and migraine… That had absolutely scared me to my core, so after talking to my pcp about the symptoms on it and the symptoms off of it, we decided to taper off my 225mg dose and slowly switch me to wellbutrin (as I am not a good candidate for a few others due to potential side effects). We have since discovered that I am HIGHLY susceptible to withdrawal symptoms. I get the laundry list, plus a bonus feature of this being a major trigger for optical migraines. Now I am missing work, missing sleep, throwing up from the pain, I can't eat, I am getting brain zaps and brain shudders, my depression is worse than it has ever been, my bp is through the roof. I feel like a junkie right now. I was on the phone bawling to my boss trying to figure out how to be useful and go to work and she said I was a hot mess and get some rest and see if there is anything else my dr can do. My doctor admitted that this is over his head and referred me to a neurologist because optical migraines are absolutely terrifying! What if I am driving with my kids in the car and it hits me and I lose my eyesight?! I am at my wits end with effexor and how to get off of it. Is there anything that gets rid of these withdrawal symptoms?! I am going to be broke as well as broken soon. I am even willing to try other methods to help. I've been reading about psilocybin being a thing? Any input or help will be greatly appreciated!
@tfought1, you've come to right place for support and tips from people who have been where you are today. It can get better. I'm tagging fellow members like @sheffieldsmith @aemarie @nanasusan @lorie1207 @deeschmee @texasduchess and others who can share their experiences.
You can also read more in these helpful related discussions:
– My successful tapering off Effexor (Venlafaxine) https://connect.mayoclinic.org/discussion/as-promised-my-successful-tapering-off-effexor-venlafaxine/
– Long term effects AFTER withdrawing from Effexor: https://connect.mayoclinic.org/discussion/long-term-effects-after-withdrawing-from-effexor/
– Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine): https://connect.mayoclinic.org/discussion/tips-on-minimising-withdrawal-symptoms-from-effexor-aka-venlafaxine/
Is your doctor able to refer you to a specialists who knows more about proper tapering and can guide you through this process?
Hi. My beyond-beloved husband died a sudden horrible death in 2004, and I spent 16 years on Effexor XR. Then in April 2020 I got Covid, and with it seratonin syndrome (extremely scary combination!) So, I HAD to get off of Effexor. I went EVERYWHERE for help, and was told repeatedly that "Effexor is harder to get off of than heroin!" And apparently there are countless practitioners who refuse to prescribe Effexor because of withdrawal difficulties. That being said, I found a way off. I read a blog from the UK where a woman said that she "wished her doctor had just handed her a pair of running shoes instead of Effexor." I had never run in my life, but I was desperate. At the age of 64 I bought my first pair of running shoes, and I ran my way off of Effexor and out of depression. Of course, this is not as easy as just swallowing a pill or two. I was running for my life. I also had migraines and that terrified me, as well. I ran my way thru horrible withdrawal symptoms and off of Effexor. And I will never look back. I'm 66 now and I ran four miles this morning. I'm running my way off of my last 1 mg of Ativan. I know that this is not easy, and at times you are terrified. But, any journey starts with a single step. I'm 66 years old and I went from 205 lbs to 160, and I will NEVER swallow Effexor again as long as I live. Being free from pills AND depression is really worth the effort. Put on your running shoes and GO!
I've been taking 75 mg effexor xr for 11 years. With my Dr's advice, I thought I would see how I did on 37.5. To cut back, I took 75 mg one day and 37.5 mg the next for one month. Other than a strange tingling sensation of my upper left lip, all was fine. After one month, I cut back to 37.5 mg daily. After 2 weeks, I started experiencing stabbing pain in my right calf. One week later, I felt extreme anxiety, skin pain, irritable, facial and arm/leg tingling and numbness. I tried going back to 37.5 and 75 mg alternately but was not in a good way. I have now increased to 75 mg every day for a week now but still feel facial and skin tingling, trembling, physical anxiety. Has anyone else experienced this? I just want to feel like I did before making any changes. Maybe my body needs more or less; I'm confused as to what to do. Yesterday I felt great until I took the 75 mg and have been shaky and skin crawling ever since. I can't ask my dr as she just retired. I expected brain zaps when cutting back but didn't experience any.
Welcome @grammy11. You might consider talking to your pharmacist about the effects your experiencing as well as your prescribing doctor.
Chronic pain after stopping effexor
Stopped a month ago. Was on 225mg for a long time. I tapered and went through hell but have come out the other side. I feel amazing EXCEPT my body hurts. My feet, legs, feet, back…all of it. I'm 51. Sometimes I can barely stand up or get off the couch. It's awful. Anyone experienced this?